Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS New Orleans, LA

February 25, 2004Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 25, 2004, 12:55 AM CST for Plaquemines Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2004, 12:55 AM CST (06:55 UTC)
Expired
Feb 25, 2004, 2:00 AM CST
In force
65 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
419 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS54 KLIX 250655
SVRNEW
LAC075-250800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1255 AM CST WED FEB 25 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 200 AM CST

* AT 1251 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF EMPIRE...OR ABOUT 22
  MILES SOUTH OF PORT SULPHUR...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2920 8993 2907 8979 2950 8918 2970 8939

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:15 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Feb 24, 3:15 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CST TUE FEB 24 2004

.DISCUSSION...AFTER A LULL IN SIGNIFICANT PRECIPITATION ACROSS MUCH
OF THE FORECAST AREA TODAY...MORE WET WEATHER IS POISED TO MOVE BACK
INTO THE AREA TONIGHT AND WEDNESDAY AS THE DEVELOPING MID/UPPER
LEVEL LOW CURRENTLY OVER WEST TEXAS MOVES EAST ACROSS TEXAS AND THE
GULF COAST REGION DURING THE PERIOD. A CLUSTER OF CONVECTION WAS
MOVING OFF THE TEXAS COAST THIS AFTERNOON IN ADVANCE OF THIS UPPER
LOW IN ASSOCIATION WITH A SHORT WAVE MOVING AROUND THIS FEATURE
WHILE ADDITIONAL CONVECTION WAS OCCURRING ACROSS THE NORTH GULF AND
OFF THE LOUISIANA COAST IN THE VICINITY OF A WARM FRONT DRAPED
ACROSS THE NORTH GULF AND IN THE ENTRANCE REGION TO AN UPPER JET.
MODELS FORECAST THE BROAD SURFACE LOW OR TROUGH IN THE NORTHWEST
GULF TO BECOME BETTER DEFINED AND DEEPEN OVERNIGHT IN THE WESTERN
GULF AS THE UPPER LOW APPROACHES AND MOVE NORTHEAST INTO SOUTH
CENTRAL AND SOUTHEAST LOUISIANA LATE TONIGHT AND WEDNESDAY MORNING.
AS THE SURFACE LOW MAKES IT WAY NORTHEAST LATER TONIGHT...IT SHOULD
PULL THE WARM FRONTAL BOUNDARY NORTH INTO AT LEAST THE COASTAL
ZONES. UNTIL THAT OCCURS...AREAS OF DENSE ADVECTION FOG WILL PLAGUE
SECTIONS OF THE FORECAST AREA. AS A RESULT...A DENSE FOG ADVISORY
HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. MODELS GENERALLY
FORECAST ANOTHER INCH OR TWO OF RAIN WILL BE POSSIBLE OVERNIGHT AND
LOCALLY HEAVIER THREE INCH AMOUNTS WILL POSSIBLE. SINCE THE GROUND
REMAINS NEARLY SATURATED IN MOST AREAS FROM RECENT HEAVY RAINFALL
THE THE FLOOD WATCH WILL BE CONTINUED FOR TONIGHT AND WEDNESDAY.
THE BULK OF THE RAIN ON WEDNESDAY WILL LIKELY OCCUR DURING THE
MORNING...ESPECIALLY OVER THE SOUTHERN ZONES WHERE DRIER AIR IS MORE
LIKELY WORK INTO THE AREA. HOWEVER SCATTERED SHOWERS WILL LINGER
ACROSS THE FORECAST AREA WEDNESDAY AFTERNOON AND INTO WEDNESDAY
NIGHT AS THE UPPER LOW/TROUGH PASSES BY. AS THE UPPER SYSTEM
APPROACHES...COLD MID LEVEL TEMPERATURES WILL ALLOW FOR THE
POSSIBILITY OF HAIL IN ANY THUNDERSTORMS.

DRY WEATHER SHOULD RETURN TO THE AREA THURSDAY THROUGH SATURDAY AS
AN UPPER RIDGE SLIDES ACROSS THE SOUTHEAST U.S.  THE NEXT CHANCE FOR
RAIN WILL BE SUNDAY AND SUNDAY NIGHT AS ANOTHER UPPER TROUGH PULLS
OUT OF THE SOUTHWEST CONUS AT THE END OF THE WEEK AND SWINGS ACROSS
TEXAS AND THE SOUTHERN PLAINS OVER THE WEEKEND AND INTO THE MID AND
LOWER MISSISSIPPI VALLEY BY THE BEGINNING OF THE NEXT WORK WEEK.

&&

PRELIMINARY NUMBERS
MCB 52 56 43 56 / ++ 80 50 05
BTR 54 58 44 58 / ++ 80 40 05
MSY 57 65 47 59 / ++ 70 40 10
GPT 54 64 45 59 / ++ 70 50 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...NONE.
LA...DENSE FOG ADVISORY TONIGHT AND FLOOD WATCH TONIGHT AND
WEDNESDAY FOR LAZ034>040-046>050-056>070.
MS...DENSE FOG ADVISORY TONIGHT AND FLOOD WATCH TONIGHT AND
WEDNESDAY FOR MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY PQL TO
ATCHAFALAYA RIVER OUT 60 NM.

&&

11
Hazardous weather outlook, Feb 24, 9:15 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
915 PM CST TUE FEB 24 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
405 PM CST TUE FEB 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE MAIN THREAT WITH ANY
STORMS WILL BE LARGE HAIL AND HEAVY RAINFALL.

FLOODING...
THERE IS THE POTENTIAL FOR HEAVY RAINFALL TONIGHT. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON TONIGHT WITH LOCALIZED 3 INCH
AMOUNTS POSSIBLE. SINCE THE GROUND IS NEARLY SATURATED IN MANY
LOCATIONS...ADDITIONAL HEAVY RAINFALL MAY RESULT IN FLOODING. AREAS
OF PRIMARY CONCERN FOR FLOODING WILL BE LOW LYING...FLOOD
PRONE...AND POOR DRAINAGE LOCATIONS. A FLOOD WATCH IS IN EFFECT FOR
THE AREA.

RIVER FLOODING...
RIVER FLOODING IS OCCURRING OR IS FORECAST TO OCCUR ON SOME RIVERS
IN SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. REFER TO THE LATEST
RIVER FLOOD STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE FOR FURTHER INFORMATION.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP TONIGHT
ACROSS THE COASTAL WATERS AS WINDS INCREASE TO AROUND 20 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING...
RIVER FLOODING WILL CONTINUE ON SOME RIVERS IN SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI DURING THE PERIOD. REFER TO THE LATEST RIVER
FLOOD STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE
FOR FURTHER INFORMATION.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE GULF COASTAL
WATERS WEDNESDAY AND THURSDAY AND OVER LAKES PONTCHARTRAIN AND
MAUREPAS WEDNESDAY FOR WINDS AROUND 20 KNOTS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:34 AM CSTSpecial Marine WarningLIX86 min
Feb 25, 1:45 AM CSTSpecial Marine WarningLIX75 min
Feb 25, 3:00 AM CSTSpecial Marine WarningLIX30 min
Feb 25, 6:11 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Saint Charles49 min
Feb 25, 6:17 AM CSTSpecial Marine WarningLIX88 min
Feb 25, 6:17 AM CSTSpecial Marine WarningLIX88 min
Feb 25, 6:18 AM CSTTornado WarningLIXJefferson, Lafourche, Orleans, Saint Charles57 min
Feb 25, 6:45 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington60 min
Feb 25, 6:47 AM CSTSevere Thunderstorm WarningLIXPlaquemines58 min
Feb 25, 6:58 AM CSTSpecial Marine WarningLIX2 hr
Feb 25, 6:58 AM CSTSpecial Marine WarningLIX2 hr
Feb 25, 7:44 AM CSTSevere Thunderstorm WarningLIXSaint Tammany61 min
Feb 25, 9:07 AM CSTSpecial Marine WarningLIX113 min
Feb 25, 9:07 AM CSTSpecial Marine WarningLIX113 min
Feb 25, 11:15 AM CSTSpecial Marine WarningLIX60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.